|Author/s||Hughes BW, Gray LA, Bradberry SM, Sandilands EA, Thanacoody RHK, Coulson JM|
|Type of publication||Journal article|
Introduction: Metformin toxicity following therapeutic use or overdose may result in metabolic acidosis with hyperlactatemia. This study aims to assess the relationship between serum lactate concentration, arterial pH, and ingested dose with severity of poisoning, and to identify if serum lactate concentration is a useful marker of severity in metformin toxicity.
Methods: A retrospective study of telephone enquiries relating to metformin exposures to the National Poisons Information Service between 2010 and 2019 from hospitals in the United Kingdom.
Results: Six-hundred and thirty-seven cases were identified; 117 involved metformin only and 520 involved metformin with other drugs. The majority of cases involved acute (87%) and intentional (69%) exposures. There was a statistically significant difference in doses between the Poisoning Severity Scores, as well as between intentional and unintentional or therapeutic error doses (P < 0.0001). The distribution of cases for each Poisoning Severity Score differed between the metformin only and metformin with other drugs cases (P < 0.0001). Lactic acidosis was reported in 232 cases. Serum lactate concentration and arterial pH differed across Poisoning Severity Scores. Arterial pH inversely correlated with ingested dose (r=-0.3, P = 0.003), and serum lactate concentration positively correlated with ingested dose (r = 0.37, P < 0.0001). Serum lactate concentration and arterial pH did not correlate with each other. Twenty-five deaths were recorded, all following intentional overdoses.
Discussion: The dataset focuses mostly on acute, intentional overdoses. Increasing ingested metformin dose, a higher serum lactate concentration and worsening arterial pH were all associated with an unfavourable Poisoning Severity Score in patients in both metformin only and metformin with other drugs groups. As serum lactate concentration did not correlate with arterial pH, it represents an independent marker of poisoning severity.
Conclusions: Data from the present study suggest that serum lactate concentration can be used to assess severity of poisoning in patients who have reportedly ingested metformin.